Georgia, 2017

Strong Wind in Georgia, May 1, 2017

May 1, 2017 · NWS FFC · 2 events in 2 counties and zones

A strong low-level jet, associated with a deep upper-level trough and accompanying strong surface low, caused scattered wind damage across portions of the north Georgia mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong low-level jet, associated with a deep upper-level trough and accompanying strong surface low, caused scattered wind damage across portions of the north Georgia mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 1, 2:39 AM EST, 3 hours 46 minutes earlier.

Area forecast discussion, May 1, 2:39 AM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
339 AM EDT Mon May 1 2017

.SHORT TERM /Today through Tuesday/...
Still a bit of uncertainty concerning the severe thunderstorm
potential across north and central Georgia. Main band of convection
along and just ahead of the cold front is approaching the northwest
and west currently and steady progress should sweep it east across
the forecast area through this afternoon. Although there is still a
strong low-level jet associated with the system, the northwestern
1/3 of the forecast area will see the main impacts this morning
while instability is quite limited. With the strong low-level jet,
an isolated severe thunderstorm cannot be ruled out through the
early morning, but chances will be minimal. We should see a gradual
increase in instability as the system moves east during the day with
CAPE values building at least into the 1000-1500 j/kg range. Best
low-level shear shifts north and east of the forecast area at this
same time, but is more than sufficient across the region to support
the marginal to slight SPC severe risk across the southern and
eastern 2/3 of the area. Lapse rates are weak so main threats would
continue to be damaging winds and isolated tornadoes.

The majority of the area should see prevailing surface winds remain
below advisory levels through the day today, however the strong low-
level jet is still expected to impact the higher terrain of the
north Georgia mountains. No changes are planned for the Wind
Advisory at this time.

Drier and milder airmass settles into the region tonight through
Tuesday behind this system with clearing skies, diminishing winds
and more seasonal temperatures.

20

.LONG TERM /Tuesday Night through Sunday/...
High pressure will move offshore by early Wednesday as a strong low
pressure system and front move into the Lower Mississippi River
Valley. This system will continue to move eastward and begin to
impact western portions of the CWFA by later on Wednesday. The
actual cold front is still on track to move through on Thursday.
Showers will linger on the backside of the system through Friday. A
dry and pleasant weekend is on tap, with below normal temperatures
still forecast.

Showers and thunderstorms are still expected along and ahead of the
cold front later Wednesday night and well into Thursday. The GFS has
decreased the surface instability with this system for this run. A
few hundred Joules of CAPE are still available, mainly south of I-
20, but the values are significantly less than yesterday. Both the
ECMWF and GFS have decent lapse rates and good upper divergence.
Shear is marginal, but would be enough. So, still not ruling out the
potential for a few strong and possibly isolated severe
thunderstorms. It's still too early to nail down timing and
coverage.

An deep upper trough will linger across the SE US through much of
the weekend. A few showers should linger into Friday, but the
remainder of the weekend should mostly be dry. Cooler than normal
temps are expected for the weekend, with overnight lows potentially
in the 40s Friday night/Saturday morning.

NListemaa

&&

.AVIATION... 06Z Update...

Mainly VFR conditions to start this forecast period, however
widespread MVFR ceilings are expected to develop most areas by 08-
10Z and persist through 16-18Z. Initial line of showers dissipating
across the far north currently, with main line of convection
approaching from the west impacting the Atlanta metro and KCSG TAF
sites in the 10-16Z time frame and the KAHN/KMCN TAF site sin the 14-
19Z time frame. Southeast winds 4-8kt will become more southerly and
eventually southwesterly by 10-12Z, increasing into the 8-12kt range
w/ gusts 17-22kt. Winds become westerly and further increase into
the 12-14kt range w/ gusts 20-25kt by 12-14Z most areas before
diminishing into the 7-12kt range 20-24Z.

//ATL Confidence...06Z Update...

High Confidence on wind speed and direction.
Medium on all other elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          78  53  80  54 /  80  10   5   5
Atlanta         77  53  78  58 /  80   5   0   5
Blairsville     74  48  74  49 /  80   5   5   5
Cartersville    76  50  78  54 /  90   5   5   5
Columbus        78  54  82  58 /  80   5   5   5
Gainesville     76  53  77  55 /  80   5   5   5
Macon           79  52  82  54 /  70  10   5   0
Rome            75  49  78  53 /  90   5   5   5
Peachtree City  77  51  79  53 /  80   5   0   0
Vidalia         83  58  84  58 /  70  30   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 PM EDT this afternoon for the following
zones: Catoosa...Dade...Dawson...Fannin...Gilmer...Lumpkin...
Murray...Pickens...Towns...Union...Walker...White...Whitfield.

&&

SHORT TERM...20
LONG TERM....NListemaa
AVIATION...20
Hazardous weather outlook, May 1, 4:17 AM EST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
517 AM EDT Mon May 1 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
517 AM EDT Mon May 1 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A line of showers and thunderstorms, associated with a potent
weather system, is expected to impact portions North and Central
Georgia today. Isolated to scattered severe thunderstorms are
possible within this line. The primary mode of severe weather will
be damaging wind gusts up to 60 MPH. Isolated brief tornadoes
cannot be ruled out.

A Wind Advisory is in effect for the higher terrain of north
Georgia through 4 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Another potent weather system is expected to impact the region
Wednesday Night through Thursday. This system will bring another
round of thunderstorms to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Union

When
May 1, 6:25 AM EST to 9:48 AM EST
Where
Union forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The Union County Emergency Manager reported numerous trees blown down across the county. Some location include Spring Cove Road, Gainesville Highway, Tanner Road, Kiatuestia Road, Self Mountain Road, Craig Gap Road. Some of the falling trees brought down power lines and one tree fell on a house on Bertson Circle.

Strong Wind, White

When
May 1, 10:00 AM EST to 12:00 PM EST
Where
White forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

The White County Emergency Manager reported several trees blown down in the Helen and Cleveland areas.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701284, 701285.